Ask a doctor

How Long Does It Take for Botox-induced Cheek Ptosis to Go Away?

The treatement effected my zygomatic muscle with awful results. I had Botox for crow's feet (1st treatment). It has been 3 months and my smile is still off. When will this nightmare be over?

Doctor Answers (7)

Botulinum Toxin (Dysport or Botox) induced cheek sag or ptosis

+1

The cheek droop or ptosis from Botulinum Toxin (Dysport or Botox) can last anywhere form 4 days (for swelling) up to 6 months for true levator denervation.
 


Chicago Plastic Surgeon
5.0 out of 5 stars 41 reviews

Often the side effects of BOTOX will go away within several weeks

+1

Often the side effects of BOTOX will go away within several weeks, but it can take up to 3 months.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

Often it takes 4 months

+1

I am not sure why, but the neuromodulating effect of Botox has a longer duration on lower face muscles, especially the zygomatic major muscle. It will be worse if larger doses were used in the lower crow's feet, and if a larger dilution volume was used. It will eventually go away.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

You might also like...

Smile Affected By Botox

+1

When Botox is given too low beneath the eyes when treating crow's feet, it can affect the muscles used for smiling.  If only a touch of Botox reaches the smile muscles, an asymmetric smile may last only a few weeks.  If a larger amount of Botox reaches the cheek, it may take longer to go away.  The effect of Botox will be gone between 3-5 months in most patients.

Joshua Zeichner, MD
Manhattan Dermatologist
5.0 out of 5 stars 1 review

Botox effects

+1

Botox effects usually last between 3-4 months but may last a bit longer in some patients.  Things should go back to normal after this. You are almost there.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

BOTOX wears off but with this type of problem it will seem forever.

+1

Generally I avoid treating the lower eyelid area with BOTOX.  This area is best addressed with fillers.  When BOTOX is done well around the brow, we now understand from functional MRI studies that it truly makes us feel psychologically happier beyond the boost we get when we feel we look better.  Specifically muscles at the brow are responsible for facial expressions associated with anger.  When these are blocked the normal feel back that send that little message "mad" to the hippocampus is gone, you feel better.  

What is less well appreciated but I have seen it several times, is that when muscles that make the smile are blocked by BOTOX, the result is very dysphoric and unpleasant.  The effect must be central in the brain because the weakness in the face is generally pretty subtle.  Yet I have seen people who become so depressed by the dysphoric feeling that they are essentially disabled until the medication wears off.  

When will this happen. The cases I have seen took about 4 months.  However, I will caution you that it might last as long as 6 months but unlikely longer than that.  At this point there may be little value in being treated with antidepressants if you are clinically depressed.  Still there may be a role for seeing a psychotherapist once a week so you have a place to talk about how hard the process has been and what it has meant for you.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Unwanted muscle effect from Botox

+1

If your smile muscles were affected by too inferior placement of Botox or shifting of Botox immediately after the procedure by your activities, then the cheek muscles should wake up in the next few weeks if you already have been patient waiting for this to happen for three weeks already.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.